MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number APB-1-2-3D-ES
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/31/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding an axium coil that detached prematurely.The patient was undergoing a coil embolization procedure to treat an unruptured saccular aneurysm of the distal internal carotid artery (ica).The aneurysm max diameter was 5mm and the neck diameter was 3.5mm.Blood flow was normal.Vessel tortuosity was moderate.It was reported that the axium coil and all accessory devices were prepared as indicated in the instructions for use (ifu).The coil became detached within the microcatheter.No friction or other difficulty had been observed during delivery of the coil.There was no damage to the coil pushwire.The physician did not reposition the coil or rotate the pushwire.No attempt had been made to detach the coil.Continuous flush was administered during the procedure.The microcatheter was removed with the coil within and the coil was replaced to continue the procedure.There was no harm or injury to the patient.
 
Additional Manufacturer Narrative
H3: the axium prime pusher actuator interface (ai) and hypotube break indicator (hbi) were found intact.The axium prime pusher was found bent at ~81.0cm from the pusher proximal end and bent ~61.5cm from the pusher distal end.The axium prime pusher release wire coin was found against the lumen stop, the shield coil was found intact, and the implant coil was not still attached to the pusher.The implant coil was not returned.The release wire tip was found extending out of the distal end of the pusher for 0.002¿ which is within specification (specification:.002-.005¿).The release wire was pulled out of the pusher for evaluation of the coin.The release wire coin was found to be visually acceptable.The coin width was measured at 3 locations as per mp1526 and was found to be within specifications.The coin width was measured @ 0.063mm to be 0.073mm, @ 0.127mm to be 0.101mm, and @ 0.275mm to be 0.101mm (specification: @ 0.063mm: 0.063mm-0.089mm; @ 0.127mm: 0.075mm-0.105mm; @ 0.275mm: 0.086mm-0.108mm).The inner diameter of the retainer ring was found to be visually acceptable.The retainer ring inner diameter (id) was measured to be 0.0046¿ which is within specification (specification: 0.00455" ±.00010).The inner diameter of the lumen stop was found to be visually acceptable.The lumen stop id w as measured to be 0.0028¿ which is within specification (specification: 0.00220-0.0029¿).Based on the device analysis and reported information, the customer¿s report of ¿premature detachment¿ was confirmed.Premature detachment can occur due to tortuous anatomy, implant coil is not retracted in a one-to-one motion with the pusher during repositioning, pusher rotation, user advances the device against resistance, pusher damage, damage to retainer ring, retainer ring id above specification, or implant coil detachment ball outer diameter (od) below specification.It was reported the axium prime coil was not repositioned, the pusher was not rotated, and no friction or other difficulty had been observed during delivery of the device.The retainer ring was found to be in good condition and the id within specification.The implant coil was not returned; therefore, analysis could not be performed and conformance to specification could not be assessed.It is possible the patient¿s ¿moderate¿ vessel tortuosi ty and the bends found with the axium prime pusher contributed to the event.However, the root cause could not be determined.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BRPL 3D
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key11641014
Report Number2029214-2021-00410
Device Sequence Number11525571
Product Code KRD
UDI-Device Identifier00847536031814
UDI-Public00847536031814
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/21/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/01/2023
Device Model NumberAPB-1-2-3D-ES
Device Catalogue NumberAPB-1-2-3D-ES
Device Lot NumberB094923
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/26/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/31/2021
Supplement Date Received by Manufacturer07/12/2021
Initial Report FDA Received Date04/09/2021
Supplement Report FDA Received Date07/21/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age70 YR
Patient Weight49